MAUDE Adverse Event Report: ANGIODYNAMICS XCELA PLUS PORT; PORT, INTERNAL, SUBCUTANEOUS

ANGIODYNAMICS XCELA PLUS PORT; PORT, INTERNAL, SUBCUTANEOUS
Model Number 44029
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A patient presented to the reporting medical facility for an unknown reason for port access.The port had not been originally placed at the reporting facility.A doctor reported removing a xcela plus subcutaneous port, secondary to non-function, where the silicone center of the port appeared to have "popped-out" of the hard plastic housing.The doctor surgically removed the port and replaced with a bard port & catheter.There was no report of patient harm but the doctor did express an inconvenience for the patient due to the "second unnecessary procedure." it was indicated the reported device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was one xcela port plus with catheter tubing.Port was received with a small portion of catheter tubing attached to outlet tube and collar was still connected.Septum was popped out of the upper housing opening about one third of the opening circumference.Septum was popped out on the opposite side of the outlet tube.The catheter tubing was also returned; 16 cm long.The multiple indentations in the bottom of the port housing indicate that device was used multiple times (40+) for access.The reported complaint description was confirmed.Root cause of the septum popping out of the upper housing cannot be definitively determined.There was no manufacturing non-conformances observed during sample evaluation.No out of specification dimensions were observed.The multiple indentations in the bottom of the port housing indicate that device was used multiple times (40+) for access.Potential contributing factors for this type of septum failure mode includes: access needle tip damaged/curled due to forceful insertion and pulls up on septum as it is withdrawn.Port is over-pressurized against an occlusion in the catheter tubing.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: dfu states the following information.Warning: contents supplied sterile using an ethylene oxide (eo) process.Do not use if sterile barrier is damaged.If damage is found, call your navilyst medical representative.Inspect prior to use to verify that no damage has occurred during shipping.Only use non-coring needles to access the port membrane.The non-coring needle tip is integral to prevent damage of the membrane.Precaution: puncture skin directly over septum and gently advance needle through septum until it contacts bottom of portal chamber.Do not apply excessive force once the needle contacts the port floor.Warning: do not exceed 300 psi pressure limit setting or the maximum recommended flow rate setting.Exceeding the maximum flow rate may result in port system failure and/or catheter tip displacement, and patient injury may occur.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
XCELA PLUS PORT
Common Device Name
PORT, INTERNAL, SUBCUTANEOUS
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
MDR Report Key10818314
Report Number1317056-2020-00183
Device Sequence Number4086690
Product Code LJT
UDI-Device IdentifierH965440290
UDI-PublicH965440290
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number44029
Device Catalogue Number44029
Device Lot Number5561872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date11/10/2020
Supplement Report FDA Received Date01/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR